Thunderstorm Wind, Russell
- When
- September 1, 4:36 PM CST
- Where
- Russell County, 7.62 mi N of Russell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -98.860
A trained spotter estimated the gust.
Supercell thunderstorms developed during the late afternoon and evening hours across portions of central Kansas. As the thunderstorms moved in, they produced damaging wind gusts to 65 mph and large hail up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Supercell thunderstorms developed during the late afternoon and evening hours across portions of central Kansas. As the thunderstorms moved in, they produced damaging wind gusts to 65 mph and large hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 1, 2:55 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 355 PM CDT Sat Sep 1 2018 .SHORT TERM...(This Evening through Monday Night) Issued at 355 PM CDT Sat Sep 1 2018 Tonight: The primary focus remains on thunderstorms that approach severity over much of Western & part of Central KS where closest to a weak approaching mid-level shortwave. An area of thunderstorms has been ongoing over primarily Northwest KS almost all day. Situation may be complicated by the extensive mid-upper deck cloudiness that has been inducing inhibition. Regardless greatest thunderstorm chances would still target Western & North-Central KS as well as Southern Nebraska where greatest 6-8KM bulk shear (30-40kt) will reside. As such have kept highest probabilities (~40%) assigned generally to the 5 northwestern-most counties. MLCAPES 2,000-2,500 J/KG (Per SPC mesoanalysis) coupled with the increasing bulk shear induced by the approaching shortwave would no doubt translate into these areas being at greatest risk for severe convection. Rest Of Labor Day Weekend: Thunderstorms capable of heavy rains will gradually increase, especially across Central KS as weak front settles S/SE toward these areas. Greatest deep-layer shear remains entrenched from Western KS to the IA/MN state line & as such from a standpoint of severity the thunderstorms should behave. .LONG TERM...(Tuesday through Saturday) Issued at 355 PM CDT Sat Sep 1 2018 Forecast remains essentially unchanged with heavy rain-producing thunderstorms have extended stays across the Great Plains. Lift is lacking, but high octane moisture remains entrenched across nearly all of the CWA. (Especially Eastern KS.) As such, flooding will certainly become a concern by mid-week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1236 PM CDT Sat Sep 1 2018 VFR conditions expected to prevail thru the forecast valid period. Scattered strong to marginally severe convection is expected to develop and affect central Kansas this evening and may fester overnight. Diurnally gusty south winds will diminish with sunset. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 88 72 84 / 10 40 40 50 Hutchinson 73 88 70 84 / 20 40 50 50 Newton 72 87 70 83 / 10 40 40 60 ElDorado 72 87 71 83 / 10 40 30 50 Winfield-KWLD 73 88 72 84 / 0 30 30 50 Russell 69 87 68 84 / 50 60 70 50 Great Bend 70 88 68 84 / 40 40 70 50 Salina 73 88 70 84 / 30 50 60 60 McPherson 73 87 70 84 / 20 50 60 60 Coffeyville 72 87 72 84 / 0 30 20 50 Chanute 72 87 71 84 / 0 40 30 50 Iola 72 86 71 83 / 0 40 30 50 Parsons-KPPF 72 87 71 84 / 0 30 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 445 PM CDT Sat Sep 1 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 445 PM CDT Sat Sep 1 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight Thunderstorms remain possible northwest of a line from around Marion to Kingman. A few thunderstorms may be severe with hail around the size of quarters, winds around 60 mph, and locally very heavy rains. Areas at greatest risk would be northwest of a line from Great Bend to Ellsworth. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms are likely for most of the week. While the thunderstorms may be quite strong with nickel-sized hail and 50 to 55 mph winds, the greatest concern would be heavy rainfall and associated flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
525 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL GORHAM 38.88N 99.02W
09/01/2018 M0.75 INCH RUSSELL KS LAW ENFORCEMENT
&&
METZGERThe Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 22:35 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
A trained spotter estimated the gust.
A tree was knocked down by estimated 60 mph winds. Pea size hail was also reported.
A sixty foot high tree was blown down. The tree was about two and half feet in diameter at its base.
Winds of 50 to 60 mph were also reported.
A highway sign was blown down by an estimated 60 mph wind gust.
Wind speeds ranged from 50 to 60 mph. Hail as large as ping pong balls was also reported.
Winds of 60 mph also occurred.
Ping pong ball size hail also occurred.
A sheriffs deputy reported the gust, while responding to a lightning induced fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785653, 785654, 785655, 785656, 785657, 785658, 785659, 785660, 785661, 785662.